Hail, Washita
- When
- April 20, 10:45 PM CST
- Where
- Washita County, 0.89 mi NE of Cordell
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.300, -98.980
Numerous showers and storms formed under the influence of an upper level low across Oklahoma and western north Texas from the evening of the 20th throughout the day on the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous showers and storms formed under the influence of an upper level low across Oklahoma and western north Texas from the evening of the 20th throughout the day on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 5:47 PM CST, 4 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
647 PM CDT Thu Apr 20 2017
.DISCUSSION...
The 00Z aviation discussion follows....
&&
.AVIATION...
A stalled front from near KADH west-southwest to KSPS will move
little through about 21/2100Z. Numerous showers and thunderstorms
are expected to form by 21/0300Z near/north of the front over
western Oklahoma and north Texas. These storms will then expand
and spread east-northeast as the evening/night progresses, with a
few areas of torrential rain and hail. Strong winds will also be
a concern overnight with the stronger storms. The storms will
likely be so widespread tomorrow morning that some of the TAFs
have prevailing storms with TEMPO "no significant weather", which
is the reverse of the normal forecast pattern. As the front gets a
shove from the north late tomorrow afternoon, mainly after
21/2100Z, winds will turn more northerly and increase at most
sites. The showers and storms should move out of central/western
Oklahoma a few hours after the end of this forecast period
(22/0000Z).
The ceiling and visibility forecasts are very low confidence,
because the widespread convection is expected to produce numerous
exceptions to the "rule" in the forecasts. Winds should be close
to the forecasts, except near the stronger storms that will
produce their own temporary wind fields.
CmS
&&
.PREV DISCUSSION... /issued 258 PM CDT Thu Apr 20 2017/
DISCUSSION...
Increased POPS across most of the forecast area (overnight and
Friday morning), especially southwest Oklahoma. Also added a few
counties across southwest Oklahoma, including the cities of
Lawton, Duncan, and Paul Valley to the Flood Watch.
A cold front continues a slow southward push this afternoon,
and is currently located from near Seminole to Pauls Valley to
Duncan and Wichita Falls. The airmass ahead of the front is
rather warm with dewpoint temperatures in the mid to upper 60s.
A few storms may develop along or just behind the front late
this afternoon/early evening, but storm coverage should be
isolated. If storms can form, severe weather is certainly
possible.
By mid to late evening, scattered to widespread showers and
thunderstorms are expected to develop. The first storms may
form across southwest and west central Oklahoma. Elevated
instability and effective shear will support some rotating storms
which will enhance the risk of large hail. Several rounds of
precipitation may occur, and this may result in flooding and flash
flooding, especially overnight into Friday morning.
On Friday, the cold front is expected to drift northward during
the day in response to an approaching trough. How far north the
front will lift remains uncertain. Regardless, severe weather
chances will remain until the front pushes back southward late
Friday afternoon and night.
Cool and dry weather is expected this weekend with warmer
temperatures returning early next week. Storm chances will
increase again by late next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 55 65 46 60 / 90 90 30 10
Hobart OK 54 71 45 63 / 80 60 10 0
Wichita Falls TX 61 78 48 64 / 50 40 20 10
Gage OK 51 57 41 60 / 80 70 20 0
Ponca City OK 52 56 44 58 / 80 90 60 10
Durant OK 65 78 50 62 / 30 40 70 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from midnight CDT tonight through Friday evening for
OKZ007-008-012-013-018>020-023>031-038>040.
TX...None.
&&
23/03/23Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1128 PM CDT Thu Apr 20 2017 OKZ004>048-050>052-TXZ083>090-220430- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1128 PM CDT Thu Apr 20 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Overnight... .Thunderstorms... There is a Slight Risk of severe thunderstorms overnight into Friday morning. Location... The Slight Risk covers locations south and west of a line extending from Arnett to Stillwater to Ada, Oklahoma. The Slight Risk includes all of western north Texas. A Marginal Risk exists elsewhere, except for far northern Oklahoma. Timing... Severe thunderstorms are expected to continue through the overnight hours. Impacts... Hail up to the size of tennis balls will be the primary threat. Winds exceeding 60 mph will also be possible. Discussion... Scattered to numerous storms will continue to persist through Friday morning. Some storms will be severe storms, especially in the slight risk area. Damaging hail and heavy rain will be the primary hazards. .Spotter and emergency management statement... Storm spotter groups and emergency management personnel across the risk areas should prepare for possible severe weather operations this evening and overnight. .Heavy Rainfall... Thunderstorms may repeatedly develop over the same areas overnight and lead to excessive rain totals. The main area of concern will be locations near Oklahoma city, Kingfisher, and Enid, and points east through late Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Severe storms will remain possible throughout the day on Friday into Friday evening. An Enhanced Risk of severe storms will exist for locations south and east of a line extending from Stillwater and El Reno, to Chickasha Oklahoma, to Henrietta Texas. Damaging hail and wind gusts will be the primary threats, but there will also be a low tornado threat mainly across south- central and southeast parts of Oklahoma. Thunderstorm chances return next Wednesday, with severe storms possible. .Heavy Rainfall... Significant rainfall totals appear possible through early Friday evening. At this time, it appears that the heaviest rain will fall over the northeast half of Oklahoma which could lead to flooding of low-lying and poor drainage areas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
930 PM CDT THU APR 20 2017
OKZ033-036-TXZ083-210315-
Harmon OK-Jackson OK-Hardeman TX-
930 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
southwestern Jackson and northern Hardeman Counties Until 1015 PM
CDT...
AT 928 PM CDT, a strong thunderstorm was located 7 miles northeast of
Kirkland, moving east at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Eldorado, Gould, Duke, Goodlett and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3454 10000 3473 9967 3472 9951 3442 9941
3432 9999 3434 10000
TIME...MOT...LOC 0228Z 247DEG 35KT 3444 9995
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1008 PM CDT THU APR 20 2017 TXZ083-084-210400- Foard TX-Hardeman TX- 1008 PM CDT THU APR 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR Foard and southern Hardeman Counties Until 1100 PM CDT... AT 1006 PM CDT, a strong thunderstorm was located 5 miles east of Swearingen, moving southeast at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Frequent cloud to ground lightning... Locations impacted include... Crowell, Margaret and Copper Breaks State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3422 10004 3416 9955 3385 9971 3401 10005 TIME...MOT...LOC 0306Z 293DEG 32KT 3412 10005 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1010 PM CDT THU APR 20 2017
OKZ034-035-210400-
Kiowa OK-Greer OK-
1010 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
southeastern Greer Counties Until 1100 PM CDT...
AT 1009 PM CDT, a strong thunderstorm was located near Mangum, moving
northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Mangum, Granite, Lone Wolf, Hester and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3488 9964 3508 9928 3486 9915 3485 9917
3486 9919 3485 9919 3481 9935 3481 9941
3480 9941 3476 9957
TIME...MOT...LOC 0309Z 246DEG 22KT 3484 9952
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1047 PM CDT THU APR 20 2017
OKZ034>036-210430-
Kiowa OK-Greer OK-Jackson OK-
1047 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and northeastern Jackson Counties Until 1130 PM CDT...
AT 1043 PM CDT, two strong thunderstorms were located 4 miles
southeast of Granite and one mile south of Hester, moving northeast
at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Hobart, Mangum, Granite, Blair, Lone Wolf, Roosevelt, Warren, Hester
and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3512 9920 3512 9905 3484 9887 3472 9945
3490 9957
TIME...MOT...LOC 0343Z 245DEG 19KT 3490 9934
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1128 PM CDT THU APR 20 2017 OKZ014-016-210515- Roger Mills OK-Custer OK- 1128 PM CDT THU APR 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR east central Roger Mills and western Custer Counties Until 1215 AM CDT... AT 1127 PM CDT, a strong thunderstorm was located 5 miles south of Hammon, moving east at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Frequent cloud to ground lightning... Locations impacted include... Clinton, Arapaho, Hammon, Butler, Foss Reservoir and Stafford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Storm intensity is increasing and severe weather may develop rapidly. Stay alert and listen for warnings. && LAT...LON 3551 9944 3563 9947 3576 9896 3549 9889 TIME...MOT...LOC 0427Z 258DEG 32KT 3556 9936 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1129 PM CDT THU APR 20 2017
OKZ022-035-210515-
Kiowa OK-Washita OK-
1129 PM CDT THU APR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Kiowa and Washita
Counties Until 1215 AM CDT...
AT 1127 PM CDT, a strong thunderstorm was located near Rocky, moving
northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Hobart, Cordell, Sentinel, Mountain View, Dill City, Corn, Gotebo,
Bessie, Rocky, Colony, Cloud Chief and Cowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3546 9908 3546 9862 3512 9862 3501 9884
3490 9924
TIME...MOT...LOC 0427Z 233DEG 30KT 3517 9899
03The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
16 hail, 11 thunderstorm wind, 7 flash flood. Local standard time, as filed.
Reported via mping.
Water over road at Danforth and Western. 5-6 cars stalled out.
Road closed at Coaltrain and Covell due to high water.
At least one city street was closed due to flash flooding between 9 and 930 am.
Ten power poles were downed alone May ave between 63rd and Wilshire.
Measured at Cassidy school at Penn and Britton.
No damage reported.
Measured at Armstrong college.
Water over the roadway at 206th between Rockwell and May.
Flooding at Douglass and Waterloo road.
Flash flooding resulted in impassable lanes of I-235 at 36th ave.
High water rescue at NW 192nd and Thornhill blvd.
Estimated 50-60 mph gust. No damage reported.
Report of a roof blown off and tree damage.
A street light was blown down and a roof blown off a building onto vehicle. Several trees were uprooted. A few other buildings sustained roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691986, 691987, 691988, 691989, 691990, 691991, 691992, 691993, 691994, 691995, 692172, 692173, 692174, 694203, 692175, 692176, 692177, 692178, 692179, 692180, 692181, 692182, 692183, 692184, 692185, 692186, 692187, 692188, 692189, 692190, 692191, 692192, 692193, 692194.